Cholestasis - drug-induced
Drug-induced cholestasis is the blockage of the flow of bile from the liver caused by medication.
Alternative NamesCholestasis - drug-induced
Bile is produced in the liver, moved to the gallbladder and excreted into the gut through the biliary tract, to aid in the digestion of fats. Flow from the liver to the gallbladder and ultimately to the gut can be slowed or stopped by certain drugs. When the flow of bile is inhibited, an individual may become jaundiced (yellow coloration to the eyes and skin). Drugs which cause cholestasis (absence of flow of bile) may damage the liver.
Many drugs can cause cholestasis. Some more common culprits include: gold salts, nitrofurantoin, anabolic steroids, oral contraceptives, chlorpromazine, prochlorperazine, sulindac, cimetidine, erythromycin, tobutamide, imipramine, ampicillin and other penicillin-based antibiotics. This list is not comprehensive, as other medications can also unexpectedly cause cholestasis in some individuals.
- Jaundiced (yellow) skin or eyes
- Very dark urine
- Very pale stools
- Fever or rash from drug sensitivity
- Right upper quadrant abdominal pain
Exams and Tests
Elevated bilirubin and alkaline phosphatase.
If medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and prescribe an alternative, if possible. DO NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.
Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after discontinuation of the medication or drug, although it may take many months for cholestasis to resolve.
- Severe itching
- Poor absorption of fat and fat-soluble vitamins
When to Contact a Medical Professional
Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.